Thursday, October 30, 2014

Sunday, March 29, 2009 Vicki Woods, Community Member, asks

Q: Can allergy injections aggravate autoimmune diseases???

I have Graves Disease and Thyroid Eye Disease.  I feel that the Graves is under control or in remission.  After bilateral orbital decompression with sinus surgery and strabismus surgery in 2007, they eye disease was under control.  I have had terrible allergies my whole life.  The main allergies are with grass pollens, mold, ragweed, pigweed, & cats.  I started allergy injections in October 2008 and I feel like they are aggravating the antibodies involved with Graves and Thyroid Eye Disease.  I have asked my allergist and was told she hadn't ever heard of that.  My Ent and one of my eye specialists said the allergy shots were a good thing.  However, Elaine Moore, author of Graves Disease:  A Practical Guide and Thyroid Eye Disease:  A Guide to Graves Opthamology, has told me that someone with this disease always wants to try and sooth the immune system rather than stimulating it.  My Strabismus surgeon also indicated to me that I might not want to do allergy injections, but did not specify why.

 

I am having a terrible time with my allergies this season and because of this, the swollen sinuses are putting pressure on the eye muscles where the orbital decompression was done and therefore, I am having a terrible time with double vision on top of all of the sinus pain and congestion.  I don't know what to do to get my sinuses calmed down.  I do my allergy injections on Wednesdays.  Last Tuesday it seemed as though my allergies, sinuses and the double vision were starting to improve.  Then, after doing the allergy injections on Wednesday, I am worse than I have been in a long time.  I am just so confused as to what to do and feel there has to be an answer.  I hesitate to stop the allergy shots, because I realize if I miss a week or so, that I would have to start all over.

 

Can you help to clarify all of this?  Thank you!  Vicki Woods

Answer This
Answers (1)
Rose, Community Member
10/23/10 8:58pm

Hi Vicki:  I don't have an answer for you because I arrived here with the same question as you.  We could be twins with our related problems.  I am currently in the middle of the orbital decompression surgeries and I was wondering if surgery itself aggravates the Graves Disease and causes the antibodies to activate.  I had been feeling fairly well before the surgeries, thought my Graves was dormant or at least stable, but since the first surgery, (still have several to go), I am feeling like I did when I was at the height of the disease.  I, too, have sinus problems and allergies identical to yours, but have not opted for the allergy shots.  It's been a while since you posted this, so I hope you were able to find resolution.  Good luck.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Vicki Woods, Community Member— Last Modified: 12/27/10, First Published: 03/29/09